General Question

sliceswiththings's avatar

Is it bad that I skipped an antibiotic? (See details)

Asked by sliceswiththings (11718points) June 6th, 2012

Hi long-lost Jelly friends,
I have a UTI and was prescribed a short-dose (6-pill over three days) course of the antibiotic Trimethoprim (in the UK, not sure if it’s special). But then I had a weird stomach thing yesterday. I was climbing a mountain and starting throwing up, which lasted into the night. I do have digestive issues and there was altitude sickness involved most likely, but I also think my body reacted to taking several pills (motion-sickness pill, antibiotic in the morning, ibuprofen later, indigestion pill, other supplements, then the icing on the cake was a different heavy-duty motion-sickness pill in the evening). I think the later puking was because of the last pill, so once it had slowed down I opted not to take that day’s second antibiotic and risk throwing up more. I think the first pill was safe; I took it around 11:00 and didn’t throw up for the first time until about 5:30. Is it okay that I skipped this pill? Can I just resume normally now and have the UTI be cured anyway?
Thanks! :)

Observing members: 0 Composing members: 0

8 Answers

JLeslie's avatar

Well, it’s a crap shoot probably. How often an antibiotic is prescribed has to do with it’s half life, usually taking the next dose as the levels of medication in your blood stream reaches half as the body breaks it down, we take the next dose. Low levels by skipping a pill means the actions of reducing the bacteria being treated is hampered. The antibiotics are systematically killing of bacteria and stopping it from multiplying. A basic example is let’s say you have 1 million bacteria causing your illness. The first pill might reduce it to 800,000; the second pill 600,000; the third pill 400,000, going down until you are well. The reason they say take the medication until the end even if you feel better is because one might be asymptomatic when the numbers of bacteria are low, but if not obliterated, once you stop taking the medication they just start multiplying up again.

Skipping a pill means the bacteria possibly had opportunity to build back up in numbers again.

If the drug you take is once a day, it has a long half life and possibly you are ok if you took it as soon as possible, I would not wait 24 hours to take the next pill at the regular time, it is probably almost akin to starting new as if you never took a pill in the first place. Most likely any instruction that came with your medication states to take a missed dose as soon as you realize, but don’t take two pills together. You would have to check your paperwork to know. You can call your doctor or pharamicist for advise as well. Obviously, no information on the internet should be taken as medical advice.

I’m not a doctor and the numbers I stated in the example are just for examply, totally made up.

marinelife's avatar

You should be fine if you resume the antibiotics in the morning.

bolwerk's avatar

Sometimes there are instructions about this that come with the medication. If not, you should ask your doctor or pharmacist.

jessiemay25's avatar

I’m surprised you are climbing a mountain with a UTI!! That’s painful in itself! And yes, you need the whole dosage because even if you take a full course of antibiotics the chances of you getting another UTI are higher because you are more susceptible regardless. If you don;t want to experience another UTI anytime soon see your doctor.

mattbrowne's avatar

In general, most problems occur when people stop taking their antibiotics at the end of their treatment, because this allows bacteria to become resistant.

wundayatta's avatar

When I have had to skip in the past, I called my doctor. They told me to resume with the next pill. However, I had a much longer term course of pills.

You should call your doctor. My guess is they will tell you to take the rest of the pills, but that they might want to add a few more to the course. But I don’t know. I’m not a doctor. The doctor is who you should be talking to.

josie's avatar

See @mattbrowne If you back off the antibiotic attack, you give the bacteria time to produce a resistant mutation. Mistake.

Ponderer983's avatar

I would continue the pills ASAP and maybe supplement with Cranberry juice or cranberry dietary supplements designed for UTI’s. If the UTI comes back, well you know where to go back to :-/ I once cured a UTI (because I had gotten it on a long weekend so I couldn’t go to the doctor) Solely on drinking tons of cranberry juice (not cocktail) and (no joke) water with baking soda. The acidity kills the bacteria. That’s what I drank for a few days and voila!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther